Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Austin/San Antonio, TX

January 18, 202321 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 18, 2023, 2:16 AM CST for 21 counties in Texas. It took effect at Jan 18, 2023, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2023, 2:16 AM CST (08:16 UTC)
In effect from
Jan 18, 2023, 12:00 PM CST
Expired
Jan 18, 2023, 8:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
All 21 counties

Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS84 KEWX 180816
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
216 AM CST Wed Jan 18 2023

...Critical Fire Weather Conditions Expected this Afternoon and 
Early Evening Over Portions of the Rio Grande, southern Edwards 
Plateau, Hill Country, and I-35 Corridor...

Much drier air as well as breezy and gusty west to northwest winds 
will develop this afternoon west of I-35, behind a Pacific cold 
front. Minimum relative humidity in the teens are forecast this 
afternoon for most areas at the same time sustained winds of 15 
to 25 mph are forecast, with higher gusts likely. Combined with
winter cured grasses, these weather conditions will result in a 
critical fire weather afternoon and evening. 

TXZ171-172-183>190-202>204-190200-
/O.UPG.KEWX.FW.A.0001.230118T1800Z-230119T0200Z/
/O.NEW.KEWX.FW.W.0002.230118T1800Z-230119T0200Z/
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-Uvalde-Medina-
216 AM CST Wed Jan 18 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
THE RIO GRANDE, SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for gusty wind and low relative humidity, which 
is in effect from noon today to 8 PM CST this evening. 

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Please avoid activities that
could inadvertently cause a wildfire.

&&

$$

TXZ173-191-192-205-206-217>219-190200-
/O.NEW.KEWX.FW.W.0002.230118T1800Z-230119T0200Z/
Williamson-Hays-Travis-Bexar-Comal-Maverick-Zavala-Frio-
216 AM CST Wed Jan 18 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF 
THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon today to 8 PM CST this evening.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Please avoid activities that
could inadvertently cause a wildfire.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 17, 10:29 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jan 17, 10:29 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1029 PM CST Tue Jan 17 2023

...New AVIATION...

.UPDATE...
Issued at 913 PM CST Tue Jan 17 2023

Made some minor adjustments to the forecast based on current trends.
Temperatures in the Hill Country have dropped a bit faster with
mostly clear skies and lowered min temps there. In addition, made
minor changes to the PoP grids overnight and into the morning as the
cold front advances through the area based on latest high-res model
guidance. Lastly, made minor adjustments to mention patchy fog
overnight. No expecting widespread dense fog at this time. Otherwise,
no major changes. The Fire Weather Watch continues and will likely
be upgraded on the overnight shift to a Red Flag Warning.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 256 PM CST Tue Jan 17 2023

...Critical Fire Weather Conditions Expected Over Hill Country, the
Southern Edwards Plateau and the Rio Grande Wednesday Afternoon...

As of 2 PM, satellite images were showing a boundary that developed
earlier this morning across the coastal Plains and moved over the
southeast counties. It is oriented from northeast to southwest and
pushing to the north. The boundary (cloud band) is forecast to
dissipate as it moves to the north and not expected to make it to
the I-35 corridor. Otherwise, a few high clouds are moving across
the area under the influence of a southwest flow aloft ahead of an
upper level low pressure system located over the four corners
region. Today's highs are on track with temperatures ranging from
the low 70s to low 80s. We may be closed to daily record highs for
the Austin climate sites and San Antonio International Airport (need
to wait a few more hours to get that information).

Increased moisture is expected tonight ahead of the upper level low
pressure system over the four corners region moving into the
southern Plains on Wednesday. At lower levels, a Pacific cold front
associated to the upper level system is forecast to push across the
area on Wednesday morning for the most part. A line of showers and
storms are possible to develop along the frontal boundary as the
front pushes across the Hill Country, I-35 corridor and the coastal
Plains. In the wake of the front, breezy northwest winds of 10 to 20
mph with gusts up to 30 mph are expected. With dry air filtering
into our area in combination of breezy condition, there is the
concern for fire weather across the Hill Country, southern Edwards
Plateau and Rio Grande. A Fire Weather Watch is in effect from noon
through the early evening period. A Reg Flag Warning could be issued
in future weather package or during product updates this evening.

Wednesday's highs are expected to be in the mid to upper 70s most
areas with mid to upper 60s across the Hill Country and southern
Edwards Plateau. Clear skies are expected in the wake of front on
Wednesday night with lows in the 40s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 256 PM CST Tue Jan 17 2023

Surface high pressure building across the state into Thursday will
maintain the dry airmass across the region but will also help to
lower the wind speeds and fire weather concerns across the area. A
mild day will be in store with highs ranging from the mid 60s into
the mid 70s with occasional passing high clouds. Friday morning
starts off cooler for the majority but do anticipate for low clouds
to start advancing into and across the coastal plains as surface
troughing begins to develop along the lower Texas coast. The cloud
deck will gradually advance inland through Friday and results in
cooler high temperatures for locations socked into the clouds with
highs ranging cooler in the low to mid 60s. Areas towards to the
north and west outside of the cloud deck will be able to warm more
efficiently where highs may climb into the 70s for some.

Rain chances then develop and increase with better isentropic
ascent across the region from late Friday night into Saturday with
the combination of the coastal trough lifting north and a frontal
system with an upper level trough approaching the area from the
west. Best rain chances will focus during the day on Saturday and
across the eastern half of the region. The GFS/ECMWF deterministic
runs and majority of the ensemble guidance show that rain chances
likely come to an end into Saturday evening. While the Canadian
guidance continues to linger the longest with the rain, its newest
12Z deterministic run did speed up compared to its previous runs.
Rain and cloud cover will keep temperatures cooler through the day
on Saturday with highs in the mid 50s to mid 60s. Expect for the
warmest temperatures to occur along the Rio Grande where the lower
rain chances exist.

Clear skies with seasonable temperatures are then expected Sunday
behind the exiting surface low as the main upper level trough axis
moves across the region. Sunday night into Monday will see winds
turn more southerly and will likely result in a milder day for
Monday. Forecast uncertainty increases from Monday night into the
midweek given timing differences on the approach and arrival of the
next storm system from the west. The ECWMF suite of guidance are
fastest with returning rain chances by Monday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 1027 PM CST Tue Jan 17 2023

MVFR conditions are continuing to develop across the I35 sites and
Hill Country this evening. Latest guidance suggest conditions will
remain MVFR through the morning with only a small chance now of
seeing IFR at San Antonio. A southwest then northwest wind will move
in by the late morning hours clearing things back to VFR. The
west/northwest winds in the afternoon could be breezy, especially for
DRT where sustained winds will be around 20 knots with gusts up to
30 knots. There is a low chance of some drizzle or a shower ahead and
along the front. Chances will be highest for AUS and will continue a
mention of VCSH there from 13-16z. Can't completely rule out a quick
shower for the San Antonio sites but chances were too low to mention
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  76  48  68 /  20  40   0   0
Austin Bergstrom Intl Airport  61  76  46  68 /  20  40   0   0
New Braunfels Muni Airport     62  78  44  70 /  10  40   0   0
Burnet Muni Airport            56  70  43  65 /  20  20   0   0
Del Rio Intl Airport           53  74  45  70 /   0   0   0   0
Georgetown Muni Airport        59  74  46  66 /  20  30   0   0
Hondo Muni Airport             58  76  43  72 /   0  10   0   0
San Marcos Muni Airport        62  78  44  70 /  10  40   0   0
La Grange - Fayette Regional   65  75  45  68 /  20  50   0   0
San Antonio Intl Airport       61  77  45  71 /  10  20   0   0
Stinson Muni Airport           63  78  45  72 /  10  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...29
Long-Term...Brady
Aviation...29
Hazardous weather outlook, Jan 17, 10:01 AM CST, 16 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1001 AM CST Tue Jan 17 2023

TXZ171>173-183>194-202>209-217>225-228-181615-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1001 AM CST Tue Jan 17 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Rest of today And Tonight.

No hazardous weather is expected for the rest of today and
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will bring drier air and gusty northwest
winds to all of South Central Texas on Wednesday. This will
produce critical fire weather conditions for the Rio Grande
Plains, southern Edwards Plateau, and Hill Country. A Fire Weather
Watch has been issued for this area for Wednesday afternoon and
early evening. Elevated fire weather conditions are forecast
across the remainder of South Central Texas Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.